Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 30, NWS Baltimore/Washington

May 17, 2011Albemarle County, City of Charlottesville, Virginia

NWS Baltimore/Washington issued this flash flood warning at May 17, 2011, 7:10 AM EDT for Albemarle County, City of Charlottesville, Virginia. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2011, 7:10 AM EDT (11:10 UTC)
Expired
May 17, 2011, 12:30 PM EDT
In force
5 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Albemarle County, VA, City of Charlottesville, VA

The radar

The Sterling radar (KLWX), 139 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 9:48 AM EDTFLASH FLOOD1 S Shadwell, VAMILTON ROAD IMPASSIBLE AND CLOSED DUE TO FLOODING.
May 17, 10:39 AM EDTFLASH FLOOD3 Ne Keene, VASECRETARYS ROAD CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 158 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WGUS51 KLWX 171110
FFWLWX
VAC003-540-171500-
/O.NEW.KLWX.FF.W.0030.110517T1110Z-110517T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 AM EDT TUE MAY 17 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA...
  ALBEMARLE COUNTY IN CENTRAL VIRGINIA...

* UNTIL 1100 AM EDT

* AT 701 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A LINE OF THUNDERSTORM SOUTHEAST OF CROZET.    
  NUMEROUS THUNDERSTORMS WILL REPEATEDLY TRACK ACROSS THE SAME AREA

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE CROZET AND FREE UNION.

FLASH FLOOD PRONE AREAS WHICH WILL BE AFFECTED INCLUDE...  
  PLANK ROAD AT EPPES CREEK AND ALONG THE HARDWARE RIVER...
  ESMONT ROAD ALONG BALLINGER CREEK...
  ROUTE 723 AT SHEEPNECK BRANCH AND NEAR ROUTE 6...
  ESMONT ROAD AT TOTIER CREEK...
  FORTUNE LANE AT TOTIER CREEK...
  GLENDOWER ROAD AT MILLER CREEK...
  ROUTE 737 NEAR TOTIER CREEK...
  ROUTE 6 NEAR TOTIER CREEK...
  ROUTE 795 NEAR THE HARDWARE RIVER...
  ROUTE 712 BETWEEN ROUTE 713 AND ROUTE 795...
  BRIERY CREEK ROAD AT BRIERY CREEK...
  ROUTE 602 AT GREEN CREEK...
  PATTON FARM ROAD...
  ROUTE 610 IN SHERANDO AND AT ROUTE 634...
  ROUTE 617 NEAR BUCK CREEK...
  ROUTE 151 NEAR PINEY RIVER...
  DAVIS CREEK LANE NEAR DAVIS CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA IN LESS THAN AN HOUR.

&&

LAT...LON 3781 7848 3803 7878 3823 7869 3812 7821
      3801 7830

$$


HTS
4 follow-up statements
026 
WGUS71 KLWX 171152
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
752 AM EDT TUE MAY 17 2011

VAC003-540-171500-
/O.CON.KLWX.FF.W.0030.000000T0000Z-110517T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF CHARLOTTESVILLE VA-ALBEMARLE VA-
752 AM EDT TUE MAY 17 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT FOR 
ALBEMARLE COUNTY AND THE CITY OF CHARLOTTESVILLE...

AT 741 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE REPEATED THUNDERSTORMS MOVING OVER THE AREA. THE HEAVIEST 
RAIN...ONE TO TWO INCHES...HAS FALLEN IN AN AREA JUST SOUTH AND 
SOUTHEAST OF CHARLOTTESVILLE. AS MUCH AS AN INCH OF RAIN PER HOUR 
WILL CONTINUE TO BE EXPECTED...BUT THE AXIS OF HEAVIEST RAIN WILL 
GRADUALLY SHIFT NORTHWARD. THIS ULTIMATELY COULD POSE MORE OF A 
THREAT NORTH OF CHARLOTTESVILLE IN ALBEMARLE COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
CHARLOTTESVILLE...MONTICELLO...FREE UNION...AND EARLYSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3781 7848 3803 7878 3823 7869 3812 7821
      3801 7830

$$

JE
697 
WGUS71 KLWX 171257
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
857 AM EDT TUE MAY 17 2011

VAC003-540-171500-
/O.CON.KLWX.FF.W.0030.000000T0000Z-110517T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF CHARLOTTESVILLE VA-ALBEMARLE VA-
857 AM EDT TUE MAY 17 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT FOR 
ALBEMARLE COUNTY AND THE CITY OF CHARLOTTESVILLE...

AT 855 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
AXIS OF HEAVIEST AND STEADIEST RAIN HAD SHIFTED FROM SOUTH OF 
CHARLOTTESVILLE TO NORTH OF CHARLOTTESVILLE. HOWEVER...TWO TO THREE 
INCHES OF RAIN HAS ALREADY FALLEN ALONG A LINE FROM WOODRIDGE TO THE 
SOUTHWEST SIDE OF CHARLOTTESVILLE TO WHITE HALL AND FREE UNION. 
ADDITIONAL LIGHT TO MODERATE RAIN WILL CONTINUE TO FALL THROUGH THE 
MORNING...ESPECIALLY NORTH OF THE CITY OF CHARLOTTESVILLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
CHARLOTTESVILLE...WHITE HALL...FREE UNION AND CROZET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3781 7848 3803 7878 3823 7869 3812 7821
      3801 7830

$$

JE
205 
WGUS51 KLWX 171423
FFWLWX
VAC003-540-171630-
/O.EXT.KLWX.FF.W.0030.000000T0000Z-110517T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 AM EDT TUE MAY 17 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA...
  ALBEMARLE COUNTY IN CENTRAL VIRGINIA...

* UNTIL 1230 PM EDT

* AT 1022 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED THE HEAVIEST RAIN WAS MOVING OUT OF ALBEMARLE COUNTY AND 
  THE CITY OF CHARLOTTESVILLE. HOWEVER...EARLIER TODAY BETWEEN TWO   
  AND FOUR INCHES FELL ACROSS THE COUNTY...AND THIS HAS LED TO       
  FLOODED ROADS. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN        
  EXTENDED.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY      
  RAIN INCLUDE CHARLOTTESVILLE...CROZET AND FREE UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
STERLING VIRGINIA.

&&

LAT...LON 3781 7848 3803 7878 3823 7869 3812 7821
      3801 7830

$$

JE
944 
WGUS71 KLWX 171623
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1223 PM EDT TUE MAY 17 2011

VAC003-540-171632-
/O.EXP.KLWX.FF.W.0030.000000T0000Z-110517T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF CHARLOTTESVILLE VA-ALBEMARLE VA-
1223 PM EDT TUE MAY 17 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1230 PM EDT FOR ALBEMARLE
AND CITY OF CHARLOTTESVILLE COUNTIES...

STEADY RAIN HAS ENDED ACROSS THE AREA AND THE THREAT OF FLASH 
FLOODING HAS ENDED. HOWEVER...SMALL STREAMS CONTINUE TO RISE AND 
THERE HAVE BEEN REPORTS OF FLOODED ROADS IN ALBEMARLE COUNTY. 
THEREFORE...A FLOOD WARNING HAS BEEN ISSUED THROUGH THE AFTERNOON 
BUT THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3781 7848 3803 7878 3823 7869 3812 7821
      3801 7830

$$

JE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:30 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 17, 3:30 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 AM EDT TUE MAY 17 2011

.SYNOPSIS...
AN UPPER-LEVEL LOW WILL REMAIN NEARLY STATIONARY ACROSS THE
MID-ATLANTIC THROUGH MUCH OF THIS WEEK BEFORE LIFTING OUT SLOWLY
DURING THE WEEKEND. UNSETTLED CONDITIONS ARE EXPECTED DURING THIS
TIME. A DRYING AND WARMING TREND IS EXPECTED LATE IN THE WEEK.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC LOPRES STARTING TO DEEPEN OVR NC ATTM...AS UNDERCUTTING H5 S/WV
EVIDENT ON WATER VAPOR LOOP BGNG TO BECOME VERT STACKED. VAPOR LOOP
ALSO REVEALS A SLUG OF MSTR OFF THE DELMARVA ABT TO MV INLAND. GIVEN
CUTOFF NATURE OF LOPRES...THERE WL BE TWO HAZARDS TO ADDRESS TDA--
HVY RAIN AND POTENTIAL SVR.

SHRA YDA...ALTHO NOT EXACTLY WIDESPREAD...WERE STRONG WHERE THEY
DVLPD AND DID PRODUCE HVY RAIN. XPCT A SIMLR SCENARIO TDA...AS DEEP
LYR FLOW /SFC-H5/ OFF THE ATLC PROVIDING AMPLE MSTR. MDL SNDGS
SUGGEST PWAT BTWN 1.25-1.5 INCH IN AN UNSTBL ENVIRONMENT...SO ANY
DAYTIME HEATING SHUD PRODUCE WDSPRD STRONG SHRA/SCT TSRA. THAT MAKES
CAT POPS REASONABLE. FURTHER...GIVEN THE FVRBL ENVIRONMENT...FLASH
FLOODING NEEDS TO BE A CONSIDERATION AS WELL. CANNOT PINPOINT WHERE
THREAT WUD BE...BUT ANYWHERE THAT RECEIVE A CPL CELLS SUSCEPTIBLE.
HV OPTED TO POST WATCH AREAWIDE...STARTING AT 08Z TO POST WATCH
PRIOR TO THE ARRIVAL OF THE ELY MRNG WV.

THE UNSTBL ENVIRONMENT HAS ANTHR IMPLICATION...AS WBZ QUITE LOW
/8000-9000 FT/ AND H8-5 LAPSE RATES ARND 6C/KM. THAT MAKES LARGE
HAIL A CONCERN...AND THOSE COOLED DOWNDRAFTS ALSO RAISE A DOWNBURST
CONCERN. WHILE EFFECTIVE SHEAR ARND 30 KT CUD BE HIER...OTHER
INGREDIENT SUFFICIENT FOR TSRA. HENCE...SPC SLIGHT RISK...AND HV
ADDED LRG HAIL/DMGG WNDS INTO GRIDS.

WHILE DONT THINK THERE WL BE MUCH SUN...THERE SHUD BE A FEW
GLIMPSES. MET/MAV NOT TOO FAR OFF...AND GNLY ACCEPTED A BLEND.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
CLOSED UPPER-LEVEL LOW OVER NORTH CAROLINA TONIGHT WILL SLOWLY
BUILD NORTH TOWARD WEST VIRGINIA BY WEDNESDAY NIGHT. SURFACE LOW
ASSOCIATED WITH THIS SYSTEM WILL REMAIN UNDERNEATH THE UPPER-LEVEL
LOW. AN EASTERLY FLOW BETWEEN HIGH PRESSURE OVER NOVA SCOTIA LOW
PRESSURE OVER THE MID-ATLANTIC WILL CONTINUE TO PUMP IN COPIOUS
AMOUNTS OF MOISTURE FROM THE ATLANTIC OCEAN.

COLD AIR ALOFT ASSOCIATED WITH THE UPPER-LEVEL LOW WILL COMBINE WITH
RELATIVELY WARM AND MOIST AIR NEAR THE SURFACE FOR LIMITED
INSTABILITY. UPPER-LEVEL DISTURBANCES ROTATING AROUND THE MAIN
UPPER-LEVEL LOW WILL ACT AS LIFTING MECHANISMS TO TRIGGER SHOWERS
AND THUNDERSTORMS TONIGHT THROUGH WEDNESDAY NIGHT. THE MOST
WIDESPREAD ACTIVITY WILL BE DURING THE EVENING HOURS TONIGHT AND
AGAIN WEDNESDAY AFTERNOON AND EVENING WHEN INSTABILITY WILL BE
HIGHEST. DUE TO THE UNSEASONABLE AMOUNT OF COLD AIR ALOFT...ANY
T-STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS AND HAIL.

THE FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL 2 AM WEDNESDAY MORNING
FOR THE ENTIRE CWA. ANY SHOWERS AND T-STORMS THAT DO DEVELOP WILL
HAVE THE CHANCE TO TRAIN OVER ONE ANOTHER DUE TO THE SHEAR VECTOR
BEING PARALLEL TO SURFACE BOUNDARY ASSOCIATED WITH THIS SYSTEM.
LOCALLY HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO RISE OUT OF
THEIR BANKS ALONG WITH FLASH FLOODING IN URBAN AND LOW LYING
AREAS. ACTIVITY SHOULD WANE SOMEWHAT AFTER PEAK HEATING IS LOST. WILL
HAVE TO MONITOR THE SITUATION FOR WEDNESDAY AFTERNOON AND EVENING.
ANOTHER FLASH FLOOD WATCH MAY BE WARRANTED DURING THIS TIME.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
UPR LOW BGNS TO ENTRAIN DRY AIR ALOFT THU AS IT MOVES SLOWLY EWD...
WHICH WILL LEAD TO CNVCTV POTENTIAL BUT LESSER CVRG OF TSTMS. BY
FRI AFTN...SFC LOPRES WILL BE LOCATED IN WRN ATLC...WITH DP BUT
LIGHT NWLY FLOW ON WRN SIDE OF UPR LOW. DRYING TREND XPCD BY NEXT
WKEND...ALTHOUGH STRONG HEATING MAY LEAD TO ISOLD OR SCT DIURNALLY-
DRIVEN SHWRS AND TSTMS. MAXIMA BY LATE WK WILL BE IN THE LOW 80S.
&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
MOIST LLVLS PROVING TO BE CAPABLE OF PRODUCING LOW CLDS/FOG...BUT
SCT SHRA ROAMING WWD ALSO PROVING TO BE CAPABLE OF MIXING OUT ANY
IFR THAT DOES DVLP.  MVFR WL GNLY PREVAIL THRU MRNG PUSH...W/ OCNL
LWR FORAYS.

HV KEPT MVFR CIGS AND VSBYS WELL INTO THE AFTN...AND FLLWD THAT BY
MVFR CIGS AND A CB RMK.  THERE/S ONE SLUG OF MSTR /SHRA/TSRA/
LINGERING OFF DELMARVA ATTM...AND THAT/S THE RATIONALE BHD THE MRNG
RESTRICTIONS. AFTR THAT...CONDS SHUD BE MORE CHANGEABLE THAN TAF
SUGGESTS...BUT DONT FEEL IT/LL BE VERY PREDICTABLE. ANY SUBSTANTIVE
PD OF VFR WL LKLY BE FLLWD BY A SHRA/TSRA W/ A QUICK BURST OF HVY
RAIN...GUSTY WNDS...AND HAIL. THE AFTN-EVE CONVECTION SHUD SET STAGE
FOR POTENTIAL FLGT RESTRICTIONS DUE TO LOW CLDS/FOG OVNGT. THERE MAY
BE A FEW LINGERING SHRA OVNGT AS WELL. LATER FCSTS CAN ATTEMPT TO
PIN THAT DOWN.

IFR CIGS AND VSBYS EARLY WEDNESDAY MORNING WILL LIKELY IMPROVE TO
MVFR/VFR LEVELS LATE WEDNESDAY MORNING.

UPPER-LEVEL LOW WILL CONTINUE TO TRIGGER SHOWERS AND T-STORMS
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
T-STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN THAT
REDUCES CIGS AND VSBYS ALONG WITH GUSTY WINDS AND HAIL. THE
UPPER-LEVEL LOW WILL CONTINUE TO IMPACT THE TERMINALS THURSDAY
BEFORE SLOWLY LIFTING TO THE NORTHEAST FRIDAY AND SATURDAY.

&&

.MARINE...
ELY FLOW WL INCR TDA...REACHING SCA THRESHOLDS TAFTN. IN ADDITION...
XPCT WDSPRD SHRA AND NMRS TSRA ACRS WATERS...ANY OF WHICH CUD
PRODUCE HAIL AND GUSTY WINDS. WUD XPCT SVRL SMW/S TO BE REQD.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE WATERS EARLY THIS
EVENING AND FOR THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER
LATE THIS EVENING INTO THE OVERNIGHT HOURS. HOWEVER...THE PRESSURE
GRADIENT WILL SHIFT NORTHWARD LATE TONIGHT INTO WEDNESDAY AS SURFACE
LOW PRESSURE APPROACHES THE WATERS.

AN UPPER-LEVEL LOW WILL BRING SHOWERS AND T-STORMS TO THE WATERS
THROUGH THURSDAY. THE BEST CHANCE FOR T-STORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS EACH DAY. T-STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL. THE UPPER-
&&

.TIDES/COASTAL FLOODING...
ONSHORE FLOW WILL STRENGTHEN TODAY CAUSING TIDAL ANOMALIES TO
INCREASE. MINOR COASTAL FLOODING IS EXPECTED NEAR TIMES OF HIGH TIDE
TODAY THROUGH THIS EVENING. DESPITE THE ONSHORE FLOW WEAKENING LATE
TONIGHT INTO WEDNESDAY...WATER WILL HAVE A DIFFICULT TIME RECEDING
DUE TO A PERSISTENT EASTERLY FLOW. THEREFORE...MODERATE FLOODING IS
POSSIBLE NEAR TIMES OF HIGH TIDE LATE TONIGHT THROUGH WEDNESDAY. THE
MOST CONCERN IS FOR THE HIGH TIDE CYCLE LATE TONIGHT THROUGH
WEDNESDAY MORNING DUE TO THE HIGHER ASTRONOMICAL NORMS ASSOCIATED
WITH THE FULL MOON. A COASTAL FLOOD WATCH IS IN EFFECT FOR LATE
TONIGHT THROUGH WEDNESDAY.

MINOR COASTAL FLOODING MAY CONTINUE WEDNESDAY NIGHT INTO THURSDAY
BEFORE THE FLOW SLOWLY TURNS OFFSHORE FRIDAY. WILL HAVE TO MONITOR
RAINFALL TOTALS OVER THE POTOMAC RIVER UPSTREAM TO SEE IF FRESH
WATER IS A CONCERN FOR THE TIDAL POTOMAC RIVER NEAR WASHINGTON DC
AND ALEXANDRIA LATE THIS WEEK.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
     AFTERNOON FOR DCZ001.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ003>007-009>011-
     013-014-016>018-501-502.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
     AFTERNOON FOR MDZ007-011-013-014-016>018.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
     011-013-014-016>018.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ025>031-036>040-
     042-050>057-501>504.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
     AFTERNOON FOR VAZ052>055-057.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
     VAZ052>055-057.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY FROM NOON TODAY TO 2 AM EDT WEDNESDAY FOR
     ANZ530>534-537>543.
     SMALL CRAFT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING
     FOR ANZ535-536.

&&

SYNOPSIS...LASORSA
NEAR TERM...HTS
SHORT TERM...LASORSA
LONG TERM...KRAMAR
AVIATION...HTS/LASORSA
MARINE...HTS/LASORSA
TIDES/COASTAL FLOODING...LASORSA
Hazardous weather outlook, May 17, 4:16 AM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 AM EDT TUE MAY 17 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
416 AM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
BECOMING SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL 2 AM
WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN ACROSS THE AREA. PLEASE REFER TO THE
LATEST HAZARD MESSAGE /WBCFFALWX/ FOR FURTHER DETAILS.

A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR
THE WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A
COASTAL FLOOD WATCH IS IN EFFECT OVERNIGHT FOR THE POTENTIAL OF
MODERATE FLOODING ACROSS THE SAME AREA. PLEASE REFER TO THE
LATEST HAZARD MESSAGE /WBCCFWLWX/ FOR FURTHER DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS THIS AFTERNOON
INTO EARLY THIS EVENING. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR
THE MARYLAND PORTION OF THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC
RIVER UNTIL 2 AM WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COASTAL FLOOD WATCH IS IN EFFECT WEDNESDAY FOR LOCATIONS ALONG
THE WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.
PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCCFWLWX/ FOR FURTHER
DETAILS. AN ONSHORE FLOW MAY LEAD TO MINOR TIDAL FLOODING NEAR
TIMES OF HIGH TIDE WEDNESDAY NIGHT AND THURSDAY.

SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING
HOURS TODAY AND WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
416 AM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL 2 AM
WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN ACROSS THE AREA. PLEASE REFER TO THE
LATEST HAZARD MESSAGE /WBCFFALWX/ FOR FURTHER DETAILS.
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL ALSO BE CAPABLE OF
BECOMING SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING
HOURS TODAY AND WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

BJL/HTS

In the hours before

Special weather statement, May 17, 6:26 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 AM EDT TUE MAY 17 2011

WVZ051>053-171100-
JEFFERSON WV-BERKELEY WV-MORGAN WV-
626 AM EDT TUE MAY 17 2011

...HEAVY SHOWERS AND THUNDERSTORMS TO AFFECT JEFFERSON...BERKELEY AND
MORGAN COUNTIES...

AT 625 AM EDT...DOPPLER RADAR INDICATED HEAVY SHOWERS AND
THUNDERSTORMS ABOUT 3 MILES SOUTHEAST OF VANVILLE...MOVING NORTHWEST
AT 25 MPH.

LOCATIONS IMPACTED INCLUDE INWOOD...MARTINSBURG...VALLEY HIGH...
HIGHLAND RIDGE...JOHNSONS MILL...NEW HOPE AND GREENWOOD.

HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3947 7836 3968 7811 3936 7780 3925 7795
TIME...MOT...LOC 1025Z 138DEG 20KT 3937 7794

BJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:14 PM EDTSpecial Weather StatementLWXClarke, Fauquier, Rappahannock61 min
May 16, 8:27 PM EDTFlash Flood WarningLWXPrince William, City of Manassas, City of Manassas Park114 min
May 16, 8:44 PM EDTSpecial Weather StatementLWXClarke31 min
May 16, 8:51 PM EDTSpecial Weather StatementLWXGreene, Madison39 min
May 16, 9:00 PM EDTFlash Flood WarningLWXAlbemarle, Greene, Madison, Page, Rappahannock, Rockingham4 hr
May 16, 9:04 PM EDTSpecial Weather StatementLWXClarke, Frederick, Warren, City of Winchester56 min
May 16, 9:38 PM EDTSpecial Weather StatementLWXPage, Rockingham, Shenandoah, City of Harrisonburg67 min
May 16, 9:41 PM EDTSpecial Weather StatementLWXNelson, City of Waynesboro64 min
May 16, 9:58 PM EDTSpecial Weather StatementLWXFrederick, Shenandoah, City of Winchester62 min
May 16, 11:45 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester30 min
May 17, 12:12 AM EDTSpecial Weather StatementLWXFrederick, City of Winchester33 min
May 17, 3:45 AM EDTFlash Flood WatchLWXArlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 22 more44 hr
May 17, 3:47 AM EDTCoastal Flood WatchLWXArlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more11 hr
May 17, 8:38 AM EDTFlash Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Orange, Page and 1 more4 hr
May 17, 10:58 AM EDTSpecial Weather StatementLWXCulpeper, Madison, Orange, Rappahannock, Spotsylvania, Stafford and 1 more62 min
May 17, 11:49 AM EDTAreal Flood WarningLWXFrederick, Shenandoah, City of Winchester6 hr
May 17, 12:20 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Page, Rockingham and 1 more6 hr
May 17, 1:22 PM EDTFlash Flood WarningLWXOrange, Spotsylvania3 hr
May 17, 1:33 PM EDTSpecial Weather StatementLWXCulpeper42 min
May 17, 2:09 PM EDTSpecial Weather StatementLWXCulpeper, Rappahannock51 min
May 17, 2:17 PM EDTFlash Flood WarningLWXCulpeper, Rappahannock3 hr
May 17, 2:41 PM EDTSpecial Weather StatementLWXSpotsylvania, City of Fredericksburg49 min
May 17, 2:50 PM EDTCoastal Flood WarningLWXArlington, City of Alexandria, City of Falls Church3 days
May 17, 2:50 PM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church45 hr
May 17, 2:51 PM EDTSpecial Weather StatementLWXWarren39 min
May 17, 3:20 PM EDTSpecial Weather StatementLWXNelson40 min
May 17, 3:22 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William, Stafford38 min
May 17, 3:27 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester48 min
May 17, 3:30 PM EDTSpecial Marine WarningLWX60 min
May 17, 3:34 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson41 min
May 17, 3:45 PM EDTFlash Flood WarningLWXClarke, Culpeper, Fauquier, Frederick, Rappahannock, Warren2 hr
May 17, 3:57 PM EDTSpecial Weather StatementLWXFauquier, Prince William, City of Manassas, City of Manassas Park33 min
May 17, 4:04 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester29 min
May 17, 4:08 PM EDTSpecial Weather StatementLWXClarke52 min
May 17, 4:41 PM EDTSpecial Weather StatementLWXCity of Staunton, City of Waynesboro49 min
May 17, 5:39 PM EDTFlash Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Page, Rockingham and 1 more3 hr
May 17, 5:45 PM EDTFlash Flood WarningLWXFrederick3 hr
May 17, 7:03 PM EDTAreal Flood WarningLWXAugusta, Frederick, Rockingham, Shenandoah, City of Harrisonburg, City of Staunton6 hr
May 17, 7:12 PM EDTAreal Flood WarningLWXCulpeper, Madison, Orange6 hr
May 17, 7:41 PM EDTFlash Flood WarningLWXRockingham, Shenandoah6 hr

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.